Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 192, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 1, 2018, 1:46 PM MDT for Catron County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 1:46 PM MDT (19:46 UTC)
- Expired
- Aug 1, 2018, 2:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Catron County, NM
The radar
The Albuquerque radar (KABX), 201 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
398
WUUS55 KABQ 011946
SVRABQ
NMC003-012030-
/O.NEW.KABQ.SV.W.0192.180801T1946Z-180801T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
146 PM MDT WED AUG 1 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central Catron County in west central New Mexico...
* Until 230 PM MDT.
* At 145 PM MDT, a severe thunderstorm was located 10 miles southwest
of Old Horse Springs, or 26 miles east of Reserve, moving northwest
at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Catron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3379 10817 3368 10834 3382 10851 3397 10833
TIME...MOT...LOC 1945Z 138DEG 6KT 3380 10832
HAIL...1.25IN
WIND...60MPH
$$
402 follow-up statements
288
WWUS55 KABQ 012012
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
212 PM MDT WED AUG 1 2018
NMC003-012030-
/O.CON.KABQ.SV.W.0192.000000T0000Z-180801T2030Z/
Catron-
212 PM MDT WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR CENTRAL CATRON COUNTY...
At 212 PM MDT, a severe thunderstorm was located 10 miles southwest
of Old Horse Springs, or 24 miles east of Reserve, moving south at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Catron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3379 10817 3368 10834 3382 10851 3397 10833
TIME...MOT...LOC 2012Z 359DEG 14KT 3382 10835
HAIL...1.25IN
WIND...60MPH
$$
40282
WWUS55 KABQ 012024
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
224 PM MDT WED AUG 1 2018
NMC003-012034-
/O.EXP.KABQ.SV.W.0192.000000T0000Z-180801T2030Z/
Catron-
224 PM MDT WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CATRON COUNTY WILL
EXPIRE AT 230 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore the warning will be allowed to expire.
LAT...LON 3379 10817 3368 10834 3382 10851 3397 10833
TIME...MOT...LOC 2024Z 138DEG 6KT 3383 10836
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:45 AM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 1, 11:45 AM MDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1145 AM MDT Wed Aug 1 2018 .AVIATION... 18Z TAF CYCLE Clouds forming over the high terrain and parts of eastern NM will develop into SHRA/TSRA thru 21Z. Storm motions will be toward the south-southeast around 10-15 kt. The focus today will start on the central mt chain as individual cells by 21Z then become small storm clusters before organizing into a large convective complex over the eastern plains. This large complex will move southeast thru 06Z and impact KTCC and KROW during the evening before dissipating to an area of light rain and thick mid level clouds. Guyer && .PREV DISCUSSION...313 AM MDT Wed Aug 1 2018... .SYNOPSIS... A weak wave in the upper atmosphere will help get thunderstorms going earlier than yesterday. Storm coverage will increase as a result of the wave. Scattered to numerous thunderstorms are forecast for all but the northwest quarter with a few strong to severe storms possible in eastern New Mexico. The active weather is forecast to continue Thursday and Friday before strengthening high pressure begins to limit storm coverage over the weekend. && .DISCUSSION... Area of increased upper-level moisture over eastern NV/western UT on water vapor imagery indicative of the weak upper-level wave expected to bring increased thunderstorm coverage and intensity this afternoon and evening, especially east. This wave and the lack of low stratus clouds will make for a faster start to convection today. Models continue with the idea of an organized cluster of sorts for east- central NM this evening. Storm motion will once again be to the south around 20kts. A similarly active scenario is expected Friday afternoon and evening with a slightly better shot at severe storms over northeast NM during the evening hours. 00Z global models have significantly changed their tune for the weekend. Both the GFS and ECWMF no longer flatten/weaken the Four Corners' high over the Desert Southwest. They move/build up the center of the high over NM (596 decameters), limiting thunderstorm coverage quite a bit. Interestingly, the 51 member ECWMF ensemble mean is farther north with the closed low over the PACNW and, in turn, does not pump the high up over us. At any rate, forecast confidence for the weekend into early next week has decreased somewhat given the latest model solutions. Main model challenge appears to be whether or not the closed low over the EPAC/PACNW splits off from the Polar jet over the NPAC. Earlier runs were more progressive with this feature, moving it ewd along the Canadian border and flattening the upper high over the Desert Southwest. Suspect the lack of upper air data over AK has something to do with the sudden change in the models's tune so did not lower storm chances all the much with future runs likely returning to what was once a very run to run consistent solution. 33 && .FIRE WEATHER... PWATs will continue a gradual uptrend through the end of the work week as the upper high drifts east over Arizona and pokes into western New Mexico. Look for an uptick in wetting storms today, especially across eastern New Mexico this evening. A shortwave trough will move east across Colorado and northern New Mexico Friday leading to another uptick in wetting storms, especially across the northeast quarter. The latest medium range model solutions have converged on a drying/warming trend this weekend associated with the upper high moving directly overhead and strengthening. However, the medium range model solutions also agree on the upper high moving back to over the Great Basin next week allowing PWATs to climb back up over New Mexico and a resurgence of daily rounds of wetting storms. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, Aug 1, 9:42 AM MDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
942 AM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 1 ESE CANONES 35.67N 106.74W
07/31/2018 M1.75 INCH SANDOVAL NM TRAINED SPOTTER
0445 PM HAIL YOUNGSVILLE 36.19N 106.56W
07/31/2018 E2.00 INCH RIO ARRIBA NM TWITTER FEED
0540 PM HAIL 1 NNW YOUNGSVILLE 36.20N 106.56W
07/31/2018 M0.75 INCH RIO ARRIBA NM TRAINED SPOTTER
0646 PM HAIL CARRIZOZO 33.64N 105.88W
07/31/2018 M0.88 INCH LINCOLN NM EMERGENCY MNGR
0650 PM HAIL 7 NNE JEMEZ SPRINGS 35.87N 106.64W
07/31/2018 E1.00 INCH SANDOVAL NM TRAINED SPOTTER
0720 PM HAIL 3 NW MINERAL HILL 35.64N 105.44W
07/31/2018 E1.00 INCH SAN MIGUEL NM TWITTER FEED
0727 PM HAIL 5 SSW JEMEZ SPRINGS 35.71N 106.72W
07/31/2018 M1.75 INCH SANDOVAL NM LAW ENFORCEMENT
0727 PM FLASH FLOOD 5 SSW JEMEZ SPRINGS 35.71N 106.72W
07/31/2018 SANDOVAL NM LAW ENFORCEMENT
0745 PM FLASH FLOOD 4 NNE CANONES 35.72N 106.72W
07/31/2018 SANDOVAL NM EMERGENCY MNGR
FLASH FLOOD ON HIGHWAY 4 AT MILE MARKER 13. ROAD
IMPASSIBLE.
0820 PM HAIL ROCIADA 35.83N 105.42W
07/31/2018 M1.00 INCH SAN MIGUEL NM TRAINED SPOTTER
0832 PM HAIL 4 NW RIO RANCHO 35.31N 106.71W
07/31/2018 E1.00 INCH SANDOVAL NM NWS EMPLOYEE
KING AND UNSER
0835 PM HAIL 3 W RIO RANCHO 35.27N 106.71W
07/31/2018 E1.00 INCH SANDOVAL NM NWS EMPLOYEE
IDALIA AND UNSER
0841 PM HAIL 1 ESE RIO RANCHO 35.27N 106.65W
07/31/2018 E0.88 INCH SANDOVAL NM TRAINED SPOTTER
NORTHERN AND ROCKAWAY
&&
EVENT NUMBER ABQ201800763 ABQ201800767 ABQ201800760 ABQ201800761
ABQ201800762 ABQ201800772 ABQ201800765 ABQ201800766 ABQ201800764
ABQ201800771 ABQ201800770 ABQ201800768 ABQ201800769
GUYERSpecial weather statement, Aug 1, 1:08 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Albuquerque NM 108 PM MDT WED AUG 1 2018 NMZ508-011945- Southwest Mountains- 108 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON COUNTY UNTIL 145 PM MDT... At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near Old Horse Springs, or 21 miles southwest of Datil, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Old Horse Springs. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3385 10818 3400 10829 3419 10801 3396 10785 TIME...MOT...LOC 1908Z 239DEG 14KT 3397 10816 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:00 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
| Jul 31, 6:26 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 24 min |
| Jul 31, 6:29 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 46 min |
| Jul 31, 6:40 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 31 min |
| Jul 31, 6:48 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 42 min |
| Jul 31, 7:07 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 113 min |
| Jul 31, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 52 min |
| Jul 31, 7:16 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 119 min |
| Jul 31, 7:28 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 34 min |
| Jul 31, 7:33 PM MDT | Special Weather Statement | ABQ | 27 min | |
| Jul 31, 7:47 PM MDT | Areal Flood Advisory | ABQ | Harding | 118 min |
| Jul 31, 7:49 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jul 31, 8:00 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval | 45 min |
| Jul 31, 8:17 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 118 min |
| Jul 31, 8:35 PM MDT | Flash Flood Warning | ABQ | Sandoval | 115 min |
| Jul 31, 8:46 PM MDT | Areal Flood Advisory | ABQ | Torrance | 119 min |
| Jul 31, 8:46 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval, Valencia | 26 min |
| Jul 31, 8:53 PM MDT | Special Weather Statement | ABQ | Torrance | 37 min |
| Jul 31, 9:01 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 119 min |
| Jul 31, 9:13 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 47 min |
| Jul 31, 10:14 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Torrance | 31 min |
| Aug 1, 12:37 PM MDT | Flash Flood Warning | ABQ | Colfax | 2 hr |
| Aug 1, 1:08 PM MDT | Special Weather Statement | ABQ | Catron | 37 min |
| Aug 1, 1:14 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 46 min |
| Aug 1, 1:37 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 113 min |
| Aug 1, 1:42 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 1, 1:48 PM MDT | Special Weather Statement | ABQ | Socorro | 27 min |
| Aug 1, 1:55 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 28 min |
| Aug 1, 2:09 PM MDT | Flash Flood Warning | ABQ | San Miguel | 119 min |
| Aug 1, 2:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 2:37 PM MDT | Special Weather Statement | ABQ | Mora | 23 min |
| Aug 1, 2:41 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 29 min |
| Aug 1, 2:48 PM MDT | Severe Thunderstorm Warning | ABQ | Catron | 42 min |
| Aug 1, 3:08 PM MDT | Severe Thunderstorm Warning | ABQ | Catron, Socorro | 21 min |
| Aug 1, 3:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 3:15 PM MDT | Special Weather Statement | ABQ | Socorro | 30 min |
| Aug 1, 3:22 PM MDT | Areal Flood Advisory | ABQ | Socorro | 113 min |
| Aug 1, 3:36 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 84 min |
| Aug 1, 3:41 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 2 hr |
| Aug 1, 3:45 PM MDT | Special Weather Statement | ABQ | De Baca | 30 min |
| Aug 1, 3:56 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 33 min |
| Aug 1, 3:57 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Lincoln | 48 min |
| Aug 1, 4:01 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Aug 1, 4:07 PM MDT | Special Weather Statement | ABQ | 38 min | |
| Aug 1, 4:12 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Aug 1, 4:26 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 64 min |
| Aug 1, 4:38 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 52 min |
| Aug 1, 4:44 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 5:27 PM MDT | Special Weather Statement | ABQ | Socorro | 33 min |
| Aug 1, 5:30 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 60 min |
| Aug 1, 5:33 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 1, 5:36 PM MDT | Flash Flood Warning | ABQ | Chaves, De Baca, Lincoln | 3 hr |
| Aug 1, 5:40 PM MDT | Special Weather Statement | ABQ | De Baca | 35 min |
| Aug 1, 5:48 PM MDT | Areal Flood Advisory | ABQ | Valencia | 117 min |
| Aug 1, 5:48 PM MDT | Special Weather Statement | ABQ | Quay | 27 min |
| Aug 1, 5:50 PM MDT | Special Weather Statement | ABQ | Valencia | 25 min |
| Aug 1, 5:53 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.